Alert archive / Missouri / Flash Flood Watches in 2021

Flash Flood Watch 10, NWS Springfield, MO

October 13, 20218 counties in Missouri

NWS Springfield, MO issued this flash flood watch at Oct 13, 2021, 12:54 PM CDT for 8 counties in Missouri. It took effect at Oct 13, 2021, 7:00 PM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2021, 12:54 PM CDT (17:54 UTC)
In effect from
Oct 13, 2021, 7:00 PM CDT
Expired
Oct 14, 2021, 1:04 PM CDT
In force
18 hr
Issued by
NWS Springfield, MO
Flood severity
None

Counties Barry County, MO, Christian County, MO, Greene County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 47 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 440 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
440 m²/s²
0-3 km storm-relative helicity
590 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

339 
WGUS63 KSGF 131754
FFASGF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Springfield MO
1254 PM CDT Wed Oct 13 2021

MOZ090-093>095-101>103-141200-
/O.NEW.KSGF.FF.A.0010.211014T0000Z-211015T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene-Newton-Lawrence-Christian-McDonald-Barry-Stone-
Including the cities of Madry, Monett, Goodman, Noel, Cassville,
Springfield, Rocky Comfort, Aurora, Ozark, Marionville, Nixa,
Crane, Elsey, South West City, Pineville, Neosho, Indian Point,
Selmore, Christian Center, Kimberling City, Silver Dollar City,
Anderson, and Mount Vernon
1254 PM CDT Wed Oct 13 2021

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH 
THURSDAY EVENING...

The National Weather Service in Springfield has issued a

* Flash Flood Watch for a portion of southwest Missouri, including 
  the following areas, Barry, Christian, Greene, Lawrence, McDonald, 
  Newton and Stone.

* From 7 PM CDT this evening through Thursday evening.

* Multiple rounds of showers and thunderstorms producing heavy 
  rainfall will develop tonight and will persist into Thursday as a 
  frontal boundary stalls across the region. Rainfall amounts of 1 
  to 3 inches are expected with localized amounts up to 4 inches.

* Rapid rises in small streams and creeks could lead to flooded 
  roadways and low water crossings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JSS
4 follow-up statements
771 
WGUS63 KSGF 131952
FFASGF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Springfield MO
252 PM CDT Wed Oct 13 2021

MOZ104-141200-
/O.EXA.KSGF.FF.A.0010.211014T0000Z-211015T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taney-
Including the cities of Edgewater Beach, Powersite, Kirbyville,
Forsyth, Hollister, Branson, and Ozark Beach
252 PM CDT Wed Oct 13 2021

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH 
THURSDAY EVENING...

The National Weather Service in Springfield has expanded the

* Flash Flood Watch to include a portion of southwest Missouri, 
  including the following area, Taney.

* From 7 PM CDT this evening through Thursday evening.

* Multiple rounds of showers and thunderstorms producing heavy 
  rainfall will develop tonight and will persist into Thursday as a 
  frontal boundary stalls across the region. Rainfall amounts of 1 
  to 3 inches are expected with localized amounts up to 4 inches.

* Rapid rises in small streams and creeks could lead to flooded 
  roadways and low water crossings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MOZ090-093>095-101>103-141200-
/O.CON.KSGF.FF.A.0010.211014T0000Z-211015T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene-Newton-Lawrence-Christian-McDonald-Barry-Stone-
Including the cities of Madry, Monett, Goodman, Noel, Cassville,
Springfield, Rocky Comfort, Aurora, Ozark, Marionville, Nixa,
Crane, Elsey, South West City, Pineville, Neosho, Indian Point,
Selmore, Christian Center, Kimberling City, Silver Dollar City,
Anderson, and Mount Vernon
252 PM CDT Wed Oct 13 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING 
THROUGH THURSDAY EVENING...

The Flash Flood Watch continues for

* A portion of southwest Missouri, including the following areas, 
  Barry, Christian, Greene, Lawrence, McDonald, Newton and Stone.

* From 7 PM CDT this evening through Thursday evening.

* Multiple rounds of showers and thunderstorms producing heavy 
  rainfall will develop tonight and will persist into Thursday as a 
  frontal boundary stalls across the region. Rainfall amounts of 1 
  to 3 inches are expected with localized amounts up to 4 inches.

* Rapid rises in small streams and creeks could lead to flooded 
  roadways and low water crossings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JSS
477 
WGUS63 KSGF 132033
FFASGF

Flood Watch
National Weather Service Springfield MO
333 PM CDT Wed Oct 13 2021

MOZ090-093>095-101>104-141200-
/O.CON.KSGF.FF.A.0010.211014T0000Z-211015T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene-Newton-Lawrence-Christian-McDonald-Barry-Stone-Taney-
Including the cities of Madry, Monett, Goodman, Noel, Cassville,
Springfield, Ozark Beach, Rocky Comfort, Aurora, Powersite,
Ozark, Marionville, Nixa, Crane, Elsey, South West City,
Pineville, Neosho, Indian Point, Selmore, Forsyth, Hollister,
Christian Center, Kimberling City, Edgewater Beach, Kirbyville,
Silver Dollar City, Anderson, Mount Vernon, and Branson
333 PM CDT Wed Oct 13 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING 
THROUGH THURSDAY EVENING...

The Flash Flood Watch continues for

* A portion of southwest Missouri, including the following areas, 
  Barry, Christian, Greene, Lawrence, McDonald, Newton, Stone and 
  Taney.

* From 7 PM CDT this evening through Thursday evening.

* Multiple rounds of showers and thunderstorms producing heavy 
  rainfall will develop tonight and will persist into Thursday as a 
  frontal boundary stalls across the region. Rainfall amounts of 1 
  to 3 inches are expected with localized amounts up to 4 inches.

* Rapid rises in small streams and creeks could lead to flooded 
  roadways and low water crossings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JSS
107 
WGUS63 KSGF 141257
FFASGF

Flood Watch
National Weather Service Springfield MO
757 AM CDT Thu Oct 14 2021

MOZ090-093>095-101>104-150000-
/O.CON.KSGF.FF.A.0010.000000T0000Z-211015T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene-Newton-Lawrence-Christian-McDonald-Barry-Stone-Taney-
Including the cities of Madry, Monett, Goodman, Noel, Cassville,
Springfield, Ozark Beach, Rocky Comfort, Aurora, Powersite,
Ozark, Marionville, Nixa, Crane, Elsey, South West City,
Pineville, Neosho, Indian Point, Selmore, Forsyth, Hollister,
Christian Center, Kimberling City, Edgewater Beach, Kirbyville,
Silver Dollar City, Anderson, Mount Vernon, and Branson
757 AM CDT Thu Oct 14 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The Flash Flood Watch continues for

* A portion of southwest Missouri, including the following areas, 
  Barry, Christian, Greene, Lawrence, McDonald, Newton, Stone and 
  Taney.

* Until 7 PM CDT this evening.

* Multiple rounds of showers and thunderstorms producing heavy 
  rainfall will continue through today as a frontal boundary stalls 
  across the region. Total rainfall amounts from last night through 
  today of 1 to 3 inches are expected with localized amounts up to 4 
  inches.

* Rapid rises in small streams and creeks could lead to flooded 
  roadways and low water crossings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

EW
062 
WGUS63 KSGF 141804
FFASGF

Flood Watch
National Weather Service Springfield MO
104 PM CDT Thu Oct 14 2021

MOZ090-093>095-101>104-141915-
/O.CAN.KSGF.FF.A.0010.000000T0000Z-211015T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene-Newton-Lawrence-Christian-McDonald-Barry-Stone-Taney-
Including the cities of Madry, Monett, Goodman, Noel, Cassville,
Springfield, Ozark Beach, Rocky Comfort, Aurora, Powersite,
Ozark, Marionville, Nixa, Crane, Elsey, South West City,
Pineville, Neosho, Indian Point, Selmore, Forsyth, Hollister,
Christian Center, Kimberling City, Edgewater Beach, Kirbyville,
Silver Dollar City, Anderson, Mount Vernon, and Branson
104 PM CDT Thu Oct 14 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southwest Missouri, including 
the following areas, Barry, Christian, Greene, Lawrence, McDonald, 
Newton, Stone and Taney, has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

DC

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood watch went out at Oct 13, 12:12 PM CDT, 42 minutes earlier.

Area forecast discussion, Oct 13, 12:12 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1212 PM CDT Wed Oct 13 2021

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Wed Oct 13 2021

Forecast Messages:
1. Showers and thunderstorms into Friday.
2. Low end risk for some strong storms toward central MO today.
3. Rounds of rainfall may lead to isolated flooding.
4. Southerly winds gusting to 30-40 mph today.
5. Much cooler this weekend.

A deep low pressure system well NW of the area this morning has
resulted in a cold front with a line of convection west of the
area early this morning. The front will move into the area this
morning then stall out over the CWA as the low moves north. Storm
intensity has been decreasing with eastward progression and that
trend should continue as instability is lower and inhibition is
higher with eastward extent. Daytime heating may result in enough
instability for some strong storms across the northern CWA with
gusty winds the primary threat, but severe chances are low.

Gradient winds between the 994mb surface low and a 1016mb high
over the southeastern CONUS will result in gusty southerly winds
today. Gusts have started to increase already this morning with
peak gusts at KJLN and KSGF of 35-40 mph. Will generally see gusts
in the 30-40 mph range with some occasional higher gusts. Winds
will start to diminish late this afternoon and evening.

Coverage of QPF should be limited to near the front today, but
shortwave energy and an upper jet streak will support a round of
more widespread rainfall and a more narrow area of heavy rainfall
tonight, with the greatest QPF along the frontal zone, which is
currently expected to be near and south of I-44. However, exactly
where this sets up is still in question. Expect to see 0.5-1" in
this zone with potential for 1-2". Do not expect to see any
flooding with this round.

.LONG TERM...(Thursday through Tuesday)
Issued at 320 AM CDT Wed Oct 13 2021

The front will remain over the area Thursday, but intensity and
coverage will decrease some after the shortwave and jet streak
move out. An upper trough and surface low will move through the
area Thursday night into Friday, resulting in increased coverage
and intensity of rainfall. Rainfall ends from west to east Friday.
Total QPF Thursday and Friday is currently forecast to range from
around 1" along the I-44 corridor where the front should set up,
to 0.5" away from the front. Greater QPF amounts are possible that
may lead to some isolated flooding concerns. No other precip is
forecast through the long term.

Highs are forecast to range from 60 to the mid 70s (coolest NW and
warmest SE) on Friday. Lows Friday night are forecast to be in the
low to mid 40s, but cooler conditions are possible, especially in
typical cold spots. Highs Saturday should be in the low to mid
60s, followed by Saturday night which will be very similar to
Friday night. Could see some spotty frost if the coldest end of
guidance verifies. Temperatures jump back up closer to normal for
the rest of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1207 PM CDT Wed Oct 13 2021

Scattered to numerous showers and thunderstorms will persist
through Thursday morning as a frontal boundary stalls across the
region. The greatest coverage of storms will occur overnight. MVFR
and brief IFR conditions can be expected around storms along with
gusty and erratic winds. Outside of thunderstorms, brisk south
winds will persist today before diminishing tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Schaumann
Hazardous weather outlook, Oct 13, 12:48 PM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1248 PM CDT Wed Oct 13 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1248 PM CDT Wed Oct 13 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Limited lightning risk.

DISCUSSION...

Scattered showers and thunderstorms will continue today and will
increase in coverage tonight as a frontal boundary stalls across
the region. A few storms may produce locally damaging wind gusts,
however most storms are expected to remain below severe levels.

Confidence is increasing that a band of training showers and
thunderstorms will set up tonight across portions of southwestern
Missouri. This will likely lead to heavy rainfall with an elevated
risk for flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms will continue through Friday as a front
stalls across the region. There is a threat for locally heavy
rainfall and flooding, especially across southwestern Missouri.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, Oct 13, 8:05 AM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 AM CDT WED OCT 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND GST     3 WSW HALLOWELL         37.17N 95.04W
10/13/2021  E60 MPH          CHEROKEE           KS   EMERGENCY MNGR

            CHEROKEE COUNTY EMD ESTIMATED 60 MPH WIND
            GUSTS AT THE OSWEGO AIRPORT.

&&

CRAMER
Local storm report, Oct 13, 9:38 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
938 AM CDT WED OCT 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     TSTM WND DMG     1 SSW FORT SCOTT        37.82N 94.72W
10/13/2021                   BOURBON            KS   LAW ENFORCEMENT

            SEVERE THUNDERSTORM WIND GUSTS DOWNED A
            LARGE TREE ACROSS WEST 18TH STREET ON THE
            SOUTHWEST SIDE OF FORT SCOTT.

&&

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:44 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon46 min
Oct 13, 8:16 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon44 min

Nearby

Flash Flood Watches in Missouri, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.